Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2004, 11:36 AM CST for Pottawatomie County, Riley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 11:36 AM CST (17:36 UTC)
- Expired
- Mar 27, 2004, 12:00 PM CST
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
266
WUUS53 KTOP 271736
SVRTOP
KSC149-161-271800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CST SAT MAR 27 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL NOON CST
* AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTH OF RILEY...OR ABOUT 6 MILES
NORTH OF JUNCTION CITY...MOVING NORTH AT 50 MPH.
* SOME LOCATIONS AFFECTED...
RILEY
LEONARDVILLE
RANDOLPH
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3923 9694 3922 9686 3912 9675 3956 9659
3956 9686
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:46 AM CST, 7 hours 50 minutes earlier.
Area forecast discussion, Mar 27, 3:46 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CST SAT MAR 27 2004 .DISCUSSION... AMOUNT OF RAIN AND SEVERE WEATHER POTENTIAL IS MAIN CONCERNS FOR TODAY INTO TONIGHT. THEN PRECIP CHANCES SUNDAY INTO MONDAY...ALONG WITH TEMPERATURE TRENDS NEXT WEEK. STRONG WAVE DIVING SOUTH THROUGH THE ROCKIES WILL PUSH OUT INTO THE PLAINS THIS AFTERNOON AND TONIGHT. SHORTWAVE ENERGY IN SOUTHWEST FLOW AHEAD OF IT HAS FLARED ONE AREA OF THUNDERSTORMS THROUGH THE CENTRAL PORTIONS OF THE STATE IN LOW LEVEL MOISTURE AXIS. EXPECT THESE STORMS TO PUSH ACROSS CWA THIS MORNING WITH MAINLY SOME LOCALLY HEAVY RAINS ESPECIALLY PARTS OF THE CENTRAL. MODEL UVV PLOTS TAPER OFF SOME BY THE NOON HOUR BUT THEN PICKUP AS MAIN UPPER TROUGH MOVES INTO THE AREA THIS AFTERNOON AND TONIGHT. GIVEN INSTABILITY...DIFFLUENCE ALOFT AND ACCOMPANYING SURFACE BOUNDARY...WILL MENTION THREAT FOR SEVERE WEATHER...DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POSSIBILITY OF HEAVY RAINFALL. HIGH TEMPS TODAY DEPEND ON IF ANY SUNSHINE CAN BREAK THROUGH FOR A TIME THIS AFTERNOON. GOING ON THE CONSERVATIVE SIDE WITH HIGHS UPPER 60S TO LOWER 70S. UPPER TROUGH AND FRONT SWING ACROSS EASTERN PORTIONS OF CWA TONIGHT...TAPERING OFF OVER THE NORTH CENTRAL AREAS BY MIDNIGHT. SEVERE THREAT AND LOCALLY HEAVY RAINFALL WILL CONTINUE FOR THE EAST. WILL NOT GO WITH A FLOOD WATCH AT THIS POINT AND WILL LET DAY SHIFT SEE HOW MUCH RAINFALL COMES OUT OF MORNING ROUND OF CONVECTION 6 HOUR FLASH FLOOD INDICES FOR COUNTIES AROUND 1.5 TO 2 INCHES. LOWS TONIGHT FROM THE LOWER 40S NORTHCENTRAL TO LOWER 50S SOUTHEAST CORNER PORTIONS OF CWA. FOR SUNDAY...FLOW TURNS MORE NORTHWESTERLY. COULD HAVE SOME LINGER PRECIP EAST CENTRAL EARLY IN THE AM BUT THEN MODELS CONSISTENT WITH SOME SHORTWAVE ENERGY SLIPPING SOUTHEAST BY THE AFTERNOON HOURS THUS KEPT MENTION OF SOME 20 PERCENT POPS. HIGHS SUNDAY MAINLY IN THE LOWER 60S. WILL LET THE DAY SHIFT SEE HOW CONTINUITY GOES WITH LINGER PRECIP CHANCES SUNDAY NIGHT INTO MONDAY. GFS MOST VIGOURES WITH CHANCES. UPPER LOW DEEPENS OVER THE GREAT LAKES MONDAY INTO WEDNESDAY KEEPING COOLER NORTHWEST FLOW ACROSS CWA. WILL DROP LOWS INTO THE MID 30S TO AROUND 40 MONDAY NIGHT INTO TUESDAY NIGHT. HIGHS TUESDAY IN THE LOWER TO MID 60S WARMING INTO MID TO UPPER 60S WED. EXTENDED MODELS ECMWF AND GFS DIFFER ON PATTERN FOR THURSDAY INTO FRIDAY WITH EUROPEAN MORE ACTIVE IN NORTHERN STREAM WHILE GFS DEVELOP SOUTHWEST CUTOFF AND HINTS OF IT MOVING SLOWLY EAST. FOR NOW PARTLY CLOUDY. HIGHS IN THE MID TO UPPER 60S...LOWS IN THE LOWER 40S. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && PF
Hazardous weather outlook, Mar 27, 5:20 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 520 AM CST SAT MAR 27 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-281100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 520 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY INTO TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SOME OF THE THUNDERSTORMS MAY BE SEVERE DURING THE AFTERNOON HOURS OVER PARTS OF NORTH CENTRAL KANSAS AND OVER NORTHEAST AND EAST CENTRAL KANSAS MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WITH THE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING OF LOW LYING AREAS AND SMALL CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY MORNING OVER PARTS OF EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:08 PM CST | Severe Thunderstorm Warning | TOP | Republic | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.